Georgia, 2008

Flash Flooding in Georgia, September 10, 2008

September 10, 2008 · NWS CAE · 2 events in 2 counties and zones

Heavy rains from thunderstorms produced 3 to 5 inches over portions of northern McDuffie and northern Columbia counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rains from thunderstorms produced 3 to 5 inches over portions of northern McDuffie and northern Columbia counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 10, 2:08 AM EST, 2 minutes earlier.

Area forecast discussion, Sep 10, 2:08 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
308 AM EDT WED SEP 10 2008

.SYNOPSIS...
A FRONT AND ABUNDANT ATMOSPHERIC MOISTURE WILL INCREASE OUR RAIN
CHANCES THROUGH THURSDAY. AN UPPER LEVEL RIDGE WILL BUILD OVER THE
REGION FRIDAY THROUGH MONDAY. ANOTHER FRONT WILL APPROACH BY
MONDAY.

&&

.NEAR TERM /THROUGH TODAY/...
FLAT UPPER RIDGE AXIS WILL REMAIN JUST TO OUR SOUTH...AS UPPER
IMPULSES RIDE BY JUST TO OUR NORTH. LATEST MODELS SLOWER WITH THE
BACK DOOR FRONT...WHICH APPEARS WILL REMAIN JUST NORTH FO OUR
FORECAST AREA TODAY. CONVECTIVE CHECKLIST YIELDS WEAK TO MODERATE
INSTABILITIES. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
IT APPEARS THAT THE FRONT WILL SLIP INTO OUR NORTHERN OR CENTRAL
FORECAST AREA TONIGHT AND STALL THROUGH THURSDAY. FRONTAL
CONVERGENCE AND HIGH PRECIPITABLE WATER VALUES WARRANT CONTINUED
LIKELY POPS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
UPPER RIDGE TO BUILD OVER THE SE US/DEEP SOUTH. IT APPEARS THAT THE
FRONT WILL GRADUALLY LIFT BACK NORTH OR BECOME DIFFUSE. GFS BRINGS
ANOTHER FRONT INTO THE REGION MON/TUES TIME PERIOD. WILL MAINTAIN
GOING FORECAST WITH A CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
WEAK SLOW MOVING COLD FRONT WILL DRIFT SOUTHWARD THROUGH THE AREA
TODAY AND TONIGHT. A FEW RIPPLES OF ENERGY ALOFT WILL MOVE OVER
FRONT AND HELP GENERATE SHOWERS AND THUNDERSTORMS NEXT 24 HOURS.
AS FRONT SLIPS SOUTHWARD THIS AFTERNOON AND TONIGHT...SOUTH TO
SOUTHEAST WINDS OVER EAST WINDS AT SURFACE WILL HELP CREATE WEAK
ISENTROPIC LIFT TO AID SHOWER DEVELOPMENT AS WELL.

06Z-08Z START OF PERIOD...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DECREASE OVER AREA. 08Z-12Z CONVECTIVE ACTIVITY AT A MINIMUM AS
SCATTERED CLOUDS OR CLEAR SKIES WILL ALLOW FOG AND STRATUS TO
DEVELOP. MVFR CONDITIONS EAST PART OF AREA CAE/CUB WITH CIGS NEAR
2 KFT AND VSBYS 4-5 MILES IN FOG. SOUTH AND WESTERN PARTS
AGS/DNL/OGB IFR CONDITIONS WITH CIGS 0.6-1.0 KFT AND VSBYS 1-2
MILES IN FOG...VSBY 1/2 MILE IN FOG POSSIBLE AT AGS.

12Z-22Z WEDNESDAY FRONT DRAPED ACROSS AREA...MAINLY VFR CONDITIONS
BUT BRIEF IFR-MVFR CONDITIONS POSSIBLE IN SHOWERS AND
THUNDERSTORMS.

AFTER 22 THROUGH 06Z THURSDAY MORNING...FRONT SLIPS SOUTH OF AREA.
MVFR CONDITIONS DEVELOPING WITH CIGS NEAR 2 KFT AND VSBYS 4-5
MILES IN RAIN AND FOG.

WIDESPREAD IFR CONDITIONS MAY OCCUR DURING THE LATE NIGHTS AND
MORNINGS THURSDAY THROUGH FRIDAY ASSOCIATED WITH A MOIST ONSHORE
FLOW AND DIURNAL COOLING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Sep 9, 4:39 AM EST, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT TUE SEP 9 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 118 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
September 10, 2:10 AM EST to 3:50 AM EST
Where
Columbia County, Phinizy to 4 mi S of Leah
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.600, -82.330

DOT reported secondary dirt roads washed out from flash flooding that will have to be re-excavated.

Flash Flood, McDuffie

When
September 10, 3:12 AM EST to 4:44 AM EST
Where
McDuffie County, 10 mi NNW of Thomson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.604, -82.567

DOT reported secondary dirt roads washed out from flash flooding that will have to be re-excavated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123920, 123918.